Back to Journals » Drug Design, Development and Therapy » Volume 11

Onychomadesis associated with chemotherapy: case report and mini literature review

Authors Li A, Li Y, Ge L, Li P, Li W

Received 14 April 2017

Accepted for publication 6 July 2017

Published 14 August 2017 Volume 2017:11 Pages 2373—2376

DOI https://doi.org/10.2147/DDDT.S139643

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Colin Mak

Peer reviewer comments 3

Editor who approved publication: Dr Sukesh Voruganti

Ang Li,1,2,* Yanqiong Li,1,3,* Lingzhi Ge,4 Ping Li,1,3 Wenfei Li1

1Department of Dermatology, Qianfoshan Hospital, Shandong University, Jinan, People’s Republic of China; 2Department of Clinical Medicine, Queen Mary School, Medical School, Nanchang University, Nanchang, People’s Republic of China; 3Department of Clinical Medicine, Taishan Medical college, Tai’an, People’s Republic of China; 4Department of Dermatology, Affiliated First Hospital of Taishan Medical college, Tai’an, People’s Republic of China

*These authors contributed equally to this work

Abstract: The side effects of chemotherapy drugs have increased in recent years, and some side effects can lead to onychomadesis. A 72-year-old woman who was diagnosed with an invasive ductal carcinoma of the right breast underwent a modified radical mastectomy in April 2015, followed by chemotherapy with capecitabine and nanoparticle albumin-bound paclitaxel (nab-paclitaxel). Subsequently, the patient experienced palmoplantar redness, pain, onycholysis, a transparent serous exudate, and onychomadesis. The chemotherapy was discontinued, and the patient was treated with oral vitamin B6, a polymyxin ointment, and a high-energy red light. The palmoplantar redness and pain were alleviated after 1 month. However, although her fingernails improved, dysesthesia symptoms remained, and all her toenails exhibited defects or deformities at a 24-month follow-up. The symptoms of this disorder should be recognized by dermatologists.

Keywords: capecitabine and nab-paclitaxel, side effects, onychomadesis loss of nail

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]